Doctors understand the need to warn patients about side effects of medications, as well as drug-drug interactions. The list of things to warn about just got longer.
Apparently magnetic interference from ubiquitous technology devices can alter the settings or potentially deactivate implantable cardioverter defibrillators (ICDs). A study was performed by a 14 year old investigator, Gianna Chen, and her colleagues. Gianna is a high school freshman and presented her findings at the Heart Rhythm Society’s annual meeting. One of Gianna’s colleagues was her dad, Dr. Walter Chen, a cardiologist.
iPads have magnets. If the magnetic field within the iPad is too close to the ICD, it can interfere with its function. In fact 30% of test subjects experienced this interference. This could prevent the ICD from reacting to or interrupting sudden tachycardia or even fibrillation. This risk can be manifest if the patient falls asleep with the tablet on his or her chest.
The magnetic field dissipates rapidly at distance – and likely has little, if any, effect at normal reading distance. Also, people who have more fat in their chest are insulated from the magnetic mischief iPads can cause.
Last year, in Journal of Neurosurgery: Pediatrics, a case study reported of a 4 month old with a programmable ventriculo-peritoneal shunt affected by an iPad 2. The mother had been using the iPad while holding the infant. The shunt’s setting was changed, causing the shunt to malfunction.
With 100 million iPads in use, patients with implantable programmable devices should be given a heads up about this emerging challenge.